Advertisement
YOU ARE HERE: LAT HomeCollections

VALLEY NEWS

60 Pills Divided by 6 Youths Equals a Trip to the Hospital

April 22, 2001|SEEMA MEHTA | TIMES STAFF WRITER

Six youths were hospitalized after overdosing on more than 60 sleeping pills at a roller-skating rink in Orange on Friday night, police said.

The three boys and three girls were kept for observation Friday night and were to be released Saturday, said Orange police Lt. John Higley.

The youths, ages 12 to 15, bought the over-the-counter medication at a pharmacy before going to the skating rink in the 100 block of North Wayfield Street, he said.

An employee of the skating rink thought one of the youths appeared to be under the influence of drugs and called police, Higley said. When officers arrived shortly after 10 p.m., they found all six youths suffering hallucinations, lacking coordination and not responding to verbal stimuli.

The youths, who are from Orange and Tustin, were transported by ambulance to three area hospitals, Higley said.

Higley said he could not recall a similar incident in his 26 years with the police department.

"It's unique for a couple of reasons," he said. "The age. These are really children. It's also the first time I can recall [anyone] using an over-the-counter sleep medication to such a degree. It shows you that nonprescription medicine, which anyone can buy over the counter, can produce harm if taken in excess, or if you don't follow directions."

Linda Lebelle, director of Maryland-based Focus Adolescent Services, said children in this age group will often turn to a pharmacy or their parents' medicine cabinets to experiment.

"When they get over-the-counter drugs, they think it must not be dangerous," she said, adding that over-the-counter drugs can be some of the most dangerous if not taken as prescribed. "Anything can be toxic."

Little information is available about sleeping-pill abuse. A Canadian government Web site says sleeping pills and tranquilizers belong to a group of drugs known as the "sedative-hypnotics" and slow the central nervous system, which affects thinking, feeling and body movement and function.

Short-term effects of tranquilizers and sleeping pills include relaxation, drowsiness, reduced tension and feelings of well-being. Overdose can cause death.

Long-term side effects include memory and judgment problems, weak muscles, confusion and disorientation.

Advertisement
Los Angeles Times Articles
|
|
|